BLOG

Presenile cataract caused due to the presence of steroids in medication

In the recent past, the field of medicine and pharmaceuticals has grown by leaps and bounds. Ailments which could not be cured earlier can be treated by drugs today, and ailments which took time to be cured can now be treated easily with the quick action variants of the drugs. But we often don’t realise that some of these drugs might cause some side effects when taken in higher doses over a longer period of time.

Recently, a 12 year boy visited our pediatric clinic. His parents told me that he was unable to see the blackboard clearly at school. His mother also informed me that he was not able to read properly from his books. She also told me that he skipped some words while writing his homework.

After a complete check up of his eyes I discovered that he had cataracts in both his eyes.

I tried to find out the causes responsible for the presence of cataract in this young child’s eyes. Upon questioning his mother about his general health and his eye health in the past, I found out that he used to suffer from red eyes every few months, for the last 3 years. When this happened for the first time, his parents had taken him to get his eyes checked by his family doctor. After the check-up, the doctor prescribed some drops which nursed his eyes back to normal within a few days. After this, every time he suffered from redness or inflammation in his eyes, his mother would use the same prescription, put the drops and his eyes would become better. With some efforts, I was able to get my hands on the list of contents in the aforementioned eye drops. That’s when I discovered that the eye drops contained steroids.

Fortunately, we performed a cataract surgery on the child’s eyes and were able to recover his vision back to normal.

In another such case, a lady had visited our hospital and complained of not being able to see properly when she was doing needlework or cleaning food grains before cooking.

In another such case, a lady had visited our hospital and complained of not being able to see properly when she was doing needlework or cleaning food grains before cooking.

Her eye examination revealed that she was suffering from cataract. Upon enquiring about her general health I found out that she was suffering from arthritis and backache, for which she was taking some tablets which contained steroids.

I’ve seen quite a few cataract patients who have to consume steroids in the form of tablets or injections for certain ailments. I’ve also seen the same condition in patients who apply skin creams containing steroids for their chronic skin conditions.

***

In 2010, we had conducted and published a clinical study on 340 cataract patients in the age group of 30 to 45 years to explore the risk factors for the early onset of cataract in the peer reviewed British Journal, Eye. We discovered that 12% of these patients were using steroids for some eye condition, while 8% were using it for conditions affecting some other organ.

Patients who develop these kinds of side effects by taking steroids are termed as ‘steroid responders’. It is estimated that around 30% of the population can be categorized as steroid responders.

There are some critical conditions where using steroids cannot and should not be avoided. But if the patient is consuming steroids for a prolonged period of time, it is very important to consult an ophthalmologist beforehand and remain under the constant supervision of one. This is extremely important if the patient is suffering from chronic diseases like rheumatic disorders, kidney diseases, auto immune disorders and patients who have received kidney or any other organ transplant.

***

How do steroids reach the eye and cause cataract, glaucoma and other side effects?

  1. If a person uses eye drops containing steroids, the drug enters the eye by passing through the cornea, the front portion of the
    outer surface of the eyeball.
  2. When taken orally or by injections, it directly enters the blood stream.
  3. When applied as skin ointment (cream) it gets absorbed inside the body and eventually enters the blood stream.

The drug eventually enters inside the eye through the blood. Inside the eye, there are binding sites known as receptors which are located on the surface of the lens. Once the drug gets attached to these sites, it interferes with the lens proteins and makes them optically opaque. This opacity in the lens is called cataract.

The steroid drug also obstructs the intra ocular fluid outflow from the eye. The retained excessive fluid inside the eye raises the pressure inside the eye. This increased pressure affects the function of the optic nerve resulting into a condition known as glaucoma.